24 Aug 2011
Any drug can be psychologically addictive and many cause physical dependence. Zanaflex can cause rebound symptoms when the drug is withdrawn. Here is what the literature says about dependence:
Abuse potential was not evaluated in human studies. Rats were able to distinguish tizanidine from saline in a standard discrimination paradigm, after training, but failed to generalize the effects of morphine, cocaine, diazepam, or phenobarbital to tizanidine. Monkeys were shown to self-administer tizanidine in a dose-dependent manner, and abrupt cessation of tizanidine produced transient signs of withdrawal at doses > 35 times the maximum recommended human dose on a mg/m2 basis. These transient withdrawal signs (increased locomotion, body twitching, and aversive behavior toward the observer) were not reversed by naloxone administration. Tizanidine is closely related to clonidine, which is often abused in combination with narcotics and is known to cause symptoms of rebound upon abrupt withdrawal. Three cases of rebound symptoms on sudden withdrawal of tizanidine have been reported. The case reports suggest that these patients were also misusing narcotics. Withdrawal symptoms included hypertension, tachycardia, hypertonia, tremor, and anxiety. As with clonidine, withdrawal is expected to be more likely in cases where high doses are used, especially for prolonged periods. If therapy needs to be discontinued, particularly in patients who have been receiving high doses for long periods, the dose should be decreased slowly to minimize the risk of withdrawal and rebound hypertension, tachycardia, and hypertonia.
Patients should be advised not to stop tizanidine suddenly as rebound hypertension and tachycardia may occur.
You will probably want to ask the Dr or pharmacist about reducing or tapering the drug prior to discontinuing.
- Zanaflex Information for Consumers
- Zanaflex Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zanaflex (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... my sister just told me her doc (also my doc) told her he would never take a patient off of xanax because it is so addictive it would cause liver ...
1 answer • 15 Apr 2010
doctors orders do you still experience withdrawal??
2 answers • 25 May 2011
I have been taking the maximum dose and now it does not help any longer.And I would like to know why this is not considered a controlled substance if ...
1 answer • 6 Jan 2012
... orders on gradual reduction. It's bad enough that I think there should be a required warning about this if it's common. Have others ...
3 answers • 2 May 2013
Hey all, I've been taking a 4mg dose of Zanaflex before bed for almost 3 months. Recently, I had to miss a dose and had a terrible time -- ...
3 answers • 4 days ago